Alert archive / Maryland / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Baltimore/Washington

May 1, 2025Allegany County, Garrett County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 1, 2025, 3:48 PM EDT for Allegany County, Garrett County, Maryland; Mineral County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2025, 3:48 PM EDT (19:48 UTC)
Expired
May 1, 2025, 4:30 PM EDT
In force
42 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Allegany County, MD, Garrett County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:28 PM EDT, 20 minutes earlier.

Area forecast discussion, May 1, 3:28 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
328 PM EDT Thu May 1 2025

.SYNOPSIS...

A warm front will lift north through the area this evening.
A cold front will gradually approach from the west before
moving through late in the weekend. This frontal zone stalls
nearby into the early to middle portions of next week while
multiple waves of low pressure track along it.

&&

.NEAR TERM /THROUGH FRIDAY/...

Isolated showers and thunderstorms have developed from Garrett
County southwest to Front Royal along a retreating frontal
zone. T-storm coverage is expected to increase a bit late this
afternoon into this evening as frontal zone lifts into southern
Pennsylvania. An isolated severe storm or two is possible across
the area as warm front lifts through. Things should quiet
overnight with loss of diurnal heating and lack of forcing
mechanism.

It should be a few degs warmer Fri which means there will be
more instability to fuel t-storms. A lee-side trof developing
in the afternoon may help trigger scattered afternoon showers
and t-storms along and east of I-95, although CAM guidance
seems less enthusiastic about storm development than today. This
may be due to potential drying/mixing of surface dewpoints.
Given very warm conditions and steep low-level lapse rates,
isolated severe storms are possible.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...

Weather will turn wetter and more unsettled Sat afternoon
through the weekend, particularly Sat night into Sunday as
heights fall in advance of a developing cutoff low over the
Midwest and lower OH River Valley. Most guidance indicate a
large moisture plume and areas of large scale ascent/upper level
divergence ahead of the cutoff low to support widespread
showers/rain and multiple inches of rain.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

A strong blocking pattern will lock an upper-level low over the
eastern CONUS through much, if not all, of the long term period
of the forecast. The ULL will be to our west for much of the
period, which should keep temperatures into the 70s throughout
the period, with daily chances for showers and thunderstorms.
Ensemble probabilities for 1 and 2 inches of rain continue to
increase through the long term, but probabilities for 4 inches
remain low at this time. Given the ongoing drought (IAD is down
nearly 33" going back to 2021), hopefully this rain is more
beneficial than problematic. Still a bit of uncertainty on how
quickly the ULL pulls away midweek. If areas get several rounds
of thunderstorms during this time, there could be a flooding
threat, but nothing is standing out at this point. Same with
severe weather threat, nothing stands out at this point, but
eventually this will eject east, and there could be a severe
threat when it eventually does depart.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

Scattered t-storms today and Fri, becoming more numerous
Saturday. High probability of some flight restrictions Saturday.

MVFR to IFR conditions at all terminals possible with showers
and thunderstorms Sunday into Monday night. Northerly winds
Sunday become more easterly by the second half of Monday. Winds
generally less than 15 kts outside of any thunderstorms.

&&

.MARINE...

Possible SCA conditions across the southern waters Saturday in
SSW to S flow. SMWs may also be required.

Northerly winds expected Sunday with gusts largely below SCA
criteria. Winds become easterly to southeasterly on Monday and
remain below SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
Hazardous weather outlook, May 1, 3:16 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
316 PM EDT Thu May 1 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
316 PM EDT Thu May 1 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A strong thunderstorm may lead to gusty winds over the waters
through this evening, especially south of Cobb Island along the
Tidal Potomac River and south of North Beach on the Maryland
Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
316 PM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for flash flooding late this
afternoon and evening across portions of the eastern West Virginia
panhandle. A strong storm may lead to locally damaging wind gusts
and large hail as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-021930-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
316 PM EDT Thu May 1 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for flash flooding late this
afternoon and evening across western Maryland southward to Grant
County. A strong storm may lead to locally damaging wind gusts and
large hail as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 3:32 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
332 PM EDT Thu May 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Marine Tstm Wind 4 SSW Piney Point       38.09N  76.54W
05/01/2025  M39 mph          ANZ537             MD   Mesonet

&&

Event Number LWX2504557

BELAK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:09 PM EDTSpecial Marine WarningLWX66 min
May 1, 4:13 PM EDTSpecial Marine WarningLWX62 min
May 1, 4:05 PM EDTSevere Thunderstorm WarningLWXAllegany25 min
May 1, 4:27 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington48 min
May 1, 5:13 PM EDTSevere Thunderstorm WarningLWXAllegany47 min
May 1, 6:39 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington26 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2025Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.